Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 225, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 2, 2003, 4:25 PM EST for Huntington County, Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 4:25 PM EST (21:25 UTC)
- Expired
- Aug 2, 2003, 5:15 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 51 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 022125
SVRIWX
INC069-022215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
425 PM EST SAT AUG 2 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HUNTINGTON COUNTY IN INDIANA
* UNTIL 515 PM EST
* AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF HUNTINGTON...MOVING EAST AT 20
MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
ROANOKE
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4087 8554 4088 8563 4100 8563 4101 8548
4100 8534 4087 8534What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:50 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 2, 1:50 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 150 PM EST SAT AUG 2 2003 NO SIGNFICANT CHANGES NEEDED TO THE FORECAST. MERIDIONAL PATTERN STILL EXPECTED TO CONTINUE THROUGH THE SHORT TERM WITH 500MB RIDGE OVER THE WEST AND TROF OVER THE EAST...WITH A CLOSED LOW SPINNING AROUND THE GREAT LAKES. AT THE SURFACE BROAD TROF OF LOW PRESSURE TO REMAIN FROM THE GREAT LAKES TO TEXAS. SHORTWAVES WILL ROTATE AROUND THE 500MB LOW AND BRING REPEATED CHANCES OF SHOWERS AND STORMS. MOST WELL-DEFINED WAVES COME THROUGH LATE TONIGHT...SUNDAY EVENING...AND MIDDAY MONDAY. COOLEST TEMPS ALOFT OCCUR LATE SUNDAY NIGHT INTO MONDAY. BOTTOM LINE IS A CHANCE OF SHOWERS AND STORMS THROUGHOUT THE FIRST FEW PERIODS OF THE FORECAST. WILL KEEP MENTION OF POSSIBLE SEVERE WEATHER FOR THIS EVENING. LARGE HAIL APPEARS TO BE THE GREATEST HAZARD...WET BULB ZERO HEIGHTS OF 9K TO 10K FT. HEAVY RAIN CERTAINLY POSSIBLE AS WELL WITH THE STRONGER STORMS. FLASH FLOOD GUIDANCE NUMBERS ARE LOW SO FLOODING MAY BECOME A PROBLEM DEPENDING ON HOW STORMS BEHAVE THIS AFTERNOON/EVENING...NO FLOOD WATCH PLANNED AT THIS TIME BUT WILL HAVE TO BE WATCHED CLOSELY. ALSO...FOG EXPECTED TO FORM AGAIN TOWARDS DAWN. BLEND OF MAV/FWC TEMPS WILL WORK. TUESDAY NIGHT THROUGH SATURDAY THE UPPER LEVEL LOW WILL BE VERY SLOW TO LIFT NORTHEAST OUT OF THE AREA ACCORDING TO GFS/ECMWF MODEL CONSENSUS. CANADIAN GEM AND GFS ENSEMBLE MEMBERS SHOWING VERY GOOD AGREEMENT WITH KEEPING THE TROF OVER OR JUST EAST OF THE REGION BY LATE FRIDAY. MEX MOS BUMPED TEMPS DOWN ABOUT A DEGREE FROM THE PREVIOUS RUN. WILL KEEP A CHANCE FOR THUNDER TUESDAY NIGHT AND WEDNESDAY...THEN DRY AFTER THAT. WILL KEEP HIGHS BASICALLY IN THE LOWER 80S AND LOWS IN THE LOWER 60S. AVIATION DISCUSSION FOR 18Z TAFS... WEAK FRONT HAS BECOME STATIONARY JUST SE OF SBN AT 17Z. CU/TCU WAS DEVELOPING ALONG FRONT AND POSSIBLY LAKE SHORE BREEZE. EXPECT STORMS WILL FIRE THIS AFTERNOON ALONG AND SE OF FRONT AS ATMOSPHERE DESTABILIZES. AFTER MOST CONVECTION IS OVER THIS EVENING...ALSO EXPECT MORE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT AS FRONT IS UNABLE TO PUSH MUCH SE...KEEPING VERY HUMID AIRMASS OVER THE AREA. SKIPPER .IWX... IN...NONE. MI...NONE. OH...NONE. 12/SKIPPER
Hazardous weather outlook, Aug 2, 5:58 AM EST, 10 hours 27 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 558 AM EST SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY WITH A FEW OF THE STORMS BECOMING SEVERE WITH ISOLATED DAMAGING WIND GUSTS AND LARGE HAIL. THE PRIMARY TIME FRAME FOR POTENTIALLY SEVERE STORMS IS LATE THIS AFTERNOON INTO THE EVENING HOURS. WHILE THE ENTIRE AREA MAY EXPERIENCE SEVERE STORMS...THE GREATEST CHANCE IS ALONG AND SOUTH OF ROUTE 30. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR STORMS SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS ON SUNDAY. IT IS NOT YET KNOWN WHETHER ANY OF THE STORMS MONDAY THROUGH WEDNESDAY WILL BE SEVERE OR NOT. THE STORMS ARE POSSIBLE BECAUSE OF A SLOW MOVING LOW PRESSURE CENTER THAT WILL BE AROUND THE REGION INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 2, 4:24 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0424 PM EST SAT AUG 02 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM WOODBURN IN FLOOD
08/01/03 ALLEN SANDBAGGING NECESSARY WITH
WATER ENCROACHING ON
HOUSES. SOME STREETS WAIST
DEEP IN WATER.
1159 PM 2 W WOODBURN IN 4.50 IN HEAVY RAIN
08/01/03 ALLEN
12The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:22 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 53 min |
| Aug 1, 8:02 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 43 min |
| Aug 1, 8:28 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 47 min |
| Aug 2, 4:45 PM EST | Severe Thunderstorm Warning | IWX | Fulton | 45 min |
| Aug 2, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Whitley | 37 min |
| Aug 2, 5:11 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 49 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.